Expert Perspectives on Treating Recurrent Ovarian Cancer - Episode 7
Shannon Westin, MD, reviews essential treatment considerations for physicians when subscribing niraparib.
Shannon Westin, MD: If we are talking specifically about our patient today, we treated her with niraparib. You have to be aware of the specific potential adverse events you might see. Niraparib is going to have the standard class effects like cytopenias, but specifically in patients using niraparib, we see higher levels of thrombocytopenia than we do compared with other patients on other PARP inhibitors. The good news is that we can adjust our dosing to help try to reduce the chance of grade 3 or 4 thrombocytopenia, the really serious levels. We can use the “weights and plates” dosing, where. If our patient is less than 77 kg or has platelets less than 150, then we start that patient on a lower level of dosing. The midlevel dosing is 200 mg daily, compared with the standard dosing of 300 mg daily. When you do that, and you use these weights and the platelet level, you can often reduce the chance of severe thrombocytopenia.
You still have to follow these patients closely. For any patient on niraparib, you are going to watch their labs weekly, or at least for the first month. Then you can transition the patients to a monthly laboratory assessment. But as it is with any of these drugs, you really want to do some counseling with these patients and make sure they know that they have to get to their sweet-spot of dosing. Sometimes it takes a few weeks or months to get patients cruising where they need to be and to make sure they’re tolerating their treatment and the patients can stay on it for a long time.
There are other specific things about niraparib one must know. Sometimes, in a portion of patients—about 20% to 30%—we notice an elevation in blood pressure. Be mindful of that, and make sure you are monitoring it. If you have a patient who is already on a number of blood pressure medicines, just be mindful of that risk. What is nice about niraparib is that it does not really interact with any of the CYPs, so there is very little drug-drug interaction. If you have a patient that is already on a number of medications, this can often be a safe strategy and drug to choose. You do not have to mess around with a lot of their other medications, which certainly is convenient.
Transcript edited for clarity.
Case: A 68-Year-Old Woman With Recurrent Ovarian Cancer